Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 120, NWS Tulsa, OK

September 7, 2008Pawnee County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Sep 7, 2008, 3:04 AM CDT for Pawnee County, Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2008, 3:04 AM CDT (08:04 UTC)
Expired
Sep 7, 2008, 9:00 AM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Pawnee County, OK

The radar

The Tulsa radar (KINX), 107 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
590 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 070804
FFWTSA
OKC117-071400-
/O.NEW.KTSA.FF.W.0120.080907T0804Z-080907T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
304 AM CDT SUN SEP 7 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PAWNEE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 900 AM CDT

* AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH HEAVY RAIN CONTINUING TO DEVELOP AND MOVE ACROSS
  MUCH OF PAWNEE COUNTY. RADAR ESTIMATES AND SURFACE OBSERVATIONS    
  INDICATE THAT 1 TO 3 INCHES OF RAIN HAS ALREADY FALLEN ACROSS      
  WESTERN PAWNEE COUNTY. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE      
  THROUGH 900 AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...SKEDEE...MARAMEC...BLACKBURN...HALLETT...JENNINGS AND
  TERLTON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS. IT ONLY TAKES TWO FEET OF RUSHING WATER
TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS
SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT
ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

LAT...LON 3647 9704 3637 9653 3634 9657 3632 9657
      3630 9654 3632 9649 3617 9641 3617 9681
      3626 9681 3625 9692 3633 9692 3635 9704

$$
1 follow-up statement
000 
WGUS74 KTSA 071358
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
858 AM CDT SUN SEP 7 2008

OKC117-071404-
/O.EXP.KTSA.FF.W.0120.000000T0000Z-080907T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PAWNEE OK-
858 AM CDT SUN SEP 7 2008

...THE FLASH FLOOD WARNING FOR PAWNEE COUNTY EXPIRES AT 900 AM CDT...

THE SHOWER AND THUNDERSTORM ACTIVITY HAS MOVED OUT OF THE WARNED AREA
AND WEAKENED...THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE. RADAR ESTIMATES THAT OVER 5 INCHES OF RAIN FELL OVER 
PORTIONS OF WESTERN PAWNEE COUNTY DURING THE EARLY MORNING HOURS.  
THIS MAY HAVE CAUSED DAMAGE TO ROADWAYS AND DRIVERS SHOULD EXERCISE 
CAUTION SHOULD WATER COVERED ROADWAYS BE ENCOUNTERED.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TULSA.

LAT...LON 3647 9704 3637 9653 3634 9657 3632 9657
      3630 9654 3632 9649 3617 9641 3617 9681
      3626 9681 3625 9692 3633 9692 3635 9704

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 12:00 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 7, 12:00 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1200 AM CDT SUN SEP 7 2008

.DISCUSSION...

&&

.AVIATION...
LOW LEVEL JET INTERACTING WITH A SURFACE BOUNDARY HAS CAUSED
SHOWERS AND THUNDERSTORMS TO DEVELOP OVER NORTH CENTRAL OKLAHOMA
AND SOUTH CENTRAL KANSAS. THIS ACTIVITY WILL BE MOVING EASTWARD AND
SPREADING INTO NORTHEAST OKLAHOMA FROM 06Z TO 14Z. THE SHOWERS AND
THUNDERSTORMS WILL REACH NORTHWEST ARKANSAS ABOUT 09Z. THE SHOWERS
AND THUNDERSTORMS WILL DIMINISH AFTER SUNRISE.

GENERAL VFR CONDITIONS ARE EXPECTED OUTSIDE THE SHOWERS AND
THUNDERSTORMS ALTHOUGH PATCHY AREAS OF 3 TO 5 MILES VISIBILITY CAN
BE EXPECTED OVER NORTHWEST ARKANSAS 09Z TO 13Z.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

VIATION...15
Hazardous weather outlook, Sep 6, 4:55 PM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT SAT SEP 6 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 PM CDT SAT SEP 6 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER MIDNIGHT.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER MIDNIGHT .

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.

	AREA AT GREATEST RISK...AREAS NORTHWEST OF THE INTERSTATE 44
				CORRIDOR.

DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TONIGHT TO
THE WEST AND SPREAD INTO NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
AFTER MIDNIGHT. LOCALLY HEAVY RAINFALL MAY RESULT IN A LIMITED
FLASH FLOOD RISK ACROSS PART OF NORTHEAST OKLAHOMA.
GUSTY WINDS WILL BE POSSIBLE BUT ANY SEVERE WEATHER WILL BE
ISOLATED AND VERY SHORT LIVED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY MORNING
ACROSS FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THE UPPER
AIR PATTERN WILL NOT CHANGE SIGNIFICANTLY DURING THE UPCOMING WEEK AS
SEVERAL UPPER LEVEL DISTURBANCE WITHIN THE WESTERLY FLOW WILL MOVE
ACROSS THE AREA AND BRING PERIODIC CHANCES OF SHOWERS AND THUNDERSTORMS.
A COUPLE OF SURFACE FRONTAL BOUNDARIES WILL ALSO MOVE ACROSS THE
AREA DURING THIS TIMEFRAME HELPING TO ENHANCE THE CHANCES OF
THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION. $$

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 11:54 PM CDTSevere Thunderstorm WarningTSAPawnee66 min

Nearby

Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.